Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, July 14, 2014

July 14, 2014 · NWS OUN · 4 events in 3 counties and zones

The front that began lifting northward the day before surged southward into Oklahoma on the 14th. Severe storms rolled out of southern Kansas, affecting portions of north central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The front that began lifting northward the day before surged southward into Oklahoma on the 14th. Severe storms rolled out of southern Kansas, affecting portions of north central Oklahoma. A stray severe storm also affected Caddo county in central Oklahoma. With little in the way of mid level flow, these storms were pulse in nature, and dropped heavy rain and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 11:26 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 14, 11:26 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1226 PM CDT MON JUL 14 2014

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE OVER SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. FOR NOW WILL INCLUDE THUNDER AT ONLY SOME OF
THE TERMINALS ACROSS WESTERN OKLAHOMA...AS COVERAGE IS STILL
QUESTIONABLE. AMENDMENTS FOR TSRA MAY BE NEEDED THIS AFTERNOON
FOR CSM AND HBR. NORTH TO NORTHWEST WINDS ARE EXPECTED BEHIND A
COLD FRONT LATE THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT MON JUL 14 2014/

AVIATION...
12Z TAFS...A COLD FRONT WILL MOVE ACROSS THE AREA LATER TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT BUT BEST CHANCE WILL BE WITH THE FRONT SO CHANCES TOO LOW
AT TIMES FOR MENTION IN TAFS. STRONG AND VARIABLE WINDS WILL BE
POSSIBLE NEAR THE THUNDERSTORMS... ESPECIALLY THIS AFTERNOON AND
EVENING.

PREV DISCUSSION... /ISSUED 332 AM CDT MON JUL 14 2014/

DISCUSSION...
SCATTERED SHOWERS/STORMS WILL CONT TO BE POSSIBLE THIS MORNING
MAINLY IN AREAS NEAR/NORTH OF I-40. MODELS SHOW A STRONGER COLD
FRONT MOVING INTO AND ACROSS THE AREA LATER TODAY AND TONIGHT.
SHOWERS/STORMS WILL REMAIN POSSIBLE THIS AFTN ALONG ANY BOUNDARIES
ALREADY ACROSS THE FA AND NEAR THE NEXT COLD FRONT IN NORTHERN
OKLAHOMA. RAIN CHANCES WILL CONTINUE OVERNIGHT INTO TUESDAY MORNING
AS THE NEW COLD FRONT MOVES ACROSS THE REGION. RIGHT NOW IT LOOKS
LIKE MOST OF THE AREA WILL BE DRY DURING THE DAY TUESDAY.

RAIN CHANCES WILL RETURN TO MUCH OF THE AREA TUESDAY NIGHT INTO
WEDNESDAY AS MODELS SHOW SHOWERS/STORMS DEVELOPING IN THE HIGH
PLAINS TUESDAY AND MOVING ACROSS THE AREA. RAIN WILL REMAIN LIKELY
ACROSS MUCH OF THE AREA WEDNESDAY INTO THURSDAY AS A SHORTWAVE...
CURRENTLY MOVING INTO THE PACIFIC NORTHWEST... APPROACHES AND MOVES
ACROSS THE CENTRAL AND SOUTHERN PLAINS. ANOTHER ROUND OF
SHOWERS/STORMS WILL BE POSSIBLE FOR PARTS OF THE FA THIS WEEKEND AS
A DISTURBANCE MOVES ACROSS THE CENTRAL/SOUTHERN PLAINS. AFTER THIS
THE UPPER RIDGE TRIES TO BUILD BACK INTO THE REGION CAUSING TEMPS TO
WARM BACK UP AND LEADING TO LESS OF A CHANCE FOR RAIN.

COOLER AIR BEHIND THE COLD FRONT THAT MOVES ACROSS THE REGION LATER
TODAY AND TONIGHT WILL LEAD TO HIGHS IN THE 70S AND 80S TUESDAY
THROUGH FRIDAY. TEMPERATURES WILL THEN WARM BACK INTO THE 90S PRETTY
MUCH EVERYWHERE BY THE END OF THE WEEKEND. TEMPERATURES... BOTH
HIGHS AND LOWS... WEDNESDAY THROUGH FRIDAY ARE CURRENTLY FORECAST TO
BE NEAR OR BELOW RECORD LOWS AND RECORD LOW HIGH TEMPS FOR THE DAYS
AT SOME LOCATIONS. HOWEVER... HOW COOL THE TEMPERATURES WILL BE...
WILL SOMEWHAT DEPEND ON THE EXTENT OF THE CLOUD COVER... RAIN... AND
HOW FAR SOUTH THE FRONT MOVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  63  75 /  30  10  30  60
HOBART OK         65  84  63  78 /  50  20  50  60
WICHITA FALLS TX  71  89  67  83 /  40  30  20  60
GAGE OK           60  79  60  72 /  40  30  70  60
PONCA CITY OK     59  80  61  73 /  20  10  20  50
DURANT OK         70  90  65  83 /  40  20  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99/14
Hazardous weather outlook, Jul 14, 10:45 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT MON JUL 14 2014

OKZ004>048-050>052-TXZ083>090-151030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
THE CHANCE FOR SCATTERED TO ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THE DAY. THE BEST CHANCES WILL EXIST THIS AFTERNOON AND
EVENING AS A COLD FRONT PUSHES SOUTHWARD ACROSS THE REGION. SEVERE
WEATHER CHANCES ARE LOW... BUT A FEW STORMS THIS AFTERNOON AND
EVENING MAY PRODUCE WIND GUSTS NEAR 50 MPH.

OVERNIGHT... ANY REMAINING STORMS WILL PUSH TOWARD THE RED RIVER
AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
STORM CHANCES ON TUESDAY ARE LOW... AS SURFACE HIGH PRESSURE
SPREADS INTO THE SOUTHERN PLAINS AND OZARKS... LEAVING MUCH OF THE
REGION DRY. AFTER THIS LULL IN ACTIVITY... CHANCES WILL INCREASE
LATE TUESDAY INTO WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. AS THE SYSTEM CROSSES THE REGION
WEDNESDAY INTO THURSDAY... A COMPLEX OF THUNDERSTORMS APPEARS
LIKELY. DEPENDING ON STORM MOTION AND COVERAGE... HEAVY RAINFALL
MAY LEAD TO FLASH FLOODING... ESPECIALLY WEDNESDAY INTO THURSDAY.

THE CHANCE FOR STORMS WILL CONTINUE THROUGH FRIDAY AS THE UPPER
WAVE EXITS TO THE EAST AND A FRONT LINGERS ACROSS TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/30

In the hours before

Special weather statement, Jul 14, 12:22 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
122 PM CDT MON JUL 14 2014

OKZ016-017-022>024-027-141915-
CUSTER OK-BLAINE OK-WASHITA OK-CADDO OK-GRADY OK-CANADIAN OK-
122 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN BLAINE...EASTERN WASHITA...CADDO...WESTERN GRADY AND
SOUTHWESTERN CANADIAN COUNTIES UNTIL 215 PM CDT...

AT 119 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOOKEBA...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF PEAS...
WIND GUSTS TO 50 MPH...
VERY HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3561 9837 3520 9798 3496 9857 3506 9863
      3510 9862 3512 9866 3559 9893
TIME...MOT...LOC 1819Z 318DEG 22KT 3539 9841
Special weather statement, Jul 14, 1:23 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT MON JUL 14 2014

OKZ022-023-027-035-038-142000-
KIOWA OK-WASHITA OK-CADDO OK-GRADY OK-COMANCHE OK-
223 PM CDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
WASHITA...SOUTHERN CADDO...WEST CENTRAL GRADY AND NORTH CENTRAL
COMANCHE COUNTIES UNTIL 300 PM CDT...

AT 219 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR CARNEGIE AND
GRACEMONT...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3535 9827 3508 9795 3478 9862 3495 9867
      3517 9872
TIME...MOT...LOC 1919Z 338DEG 17KT 3517 9844
Local storm report, Jul 14, 1:47 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             5 S CARNEGIE            35.03N 98.60W
07/14/2014  E1.00 INCH       CADDO              OK   PUBLIC

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 82 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Caddo

When
July 14, 1:47 PM CST
Where
Caddo County, 4.84 mi S of Carnegie
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -98.600

Thunderstorm Wind, Kay

When
July 14, 4:06 PM CST
Where
Kay County, 0.89 mi SW of (Pnc)ponca City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.720, -97.110

The wind gust was measured at Ponca City regional airport.

Thunderstorm Wind, Dewey

When
July 14, 7:10 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Kay

When
July 14, 7:22 PM CST
Where
Kay County, Newkirk
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.880, -97.060

The winds downed 18 utility poles and took out power to the entire town of Newkirk. Damages estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537409, 537410, 537411, 537412.